Orthopedics Community
Knee stiff after injection
About This Community:

This patient support community is for discussions relating to orthopedics, back pain, bone or joint pain, broken bones, hip or knee replacement, neck and shoulder pain, orthopedic surgery, spinal injury, sports injury, and tennis elbow.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Knee stiff after injection

I have severe OA in my left knee and went in today for my normal cortisone shot, I have had several over the years. For some reason, my knee has been particularly bad the past few months and after the shot today it has become very stiff, feels like it's full of luid. Anyone else ever feel this way after getting a knee shot up? This is a first for me, never had any feelings like this before, maybe they just are not effective anymore.

Jon
Related Discussions
7 Comments Post a Comment
Blank
Avatar_n_tn
Hi Jon,
How are you feeling? How old are you?
Since how long have you been taking these injections in knee joint?
What benefit did you appreciate after cortisone therapy?
Knee joint aspiration and injection are performed to aid in diagnosis and treatment of knee joint diseases.
Do you have swelling in and around knee joint?
Corticosteroids therapy changes the vascular inflammatory response to injury, stalls destructive enzymes, and inhibits/restricts the action of inflammatory cells.
How many steroid injections are you taking per year?
I think what you are experiencing is the post-injection flare. In post-injection flare the patient can present with swelling, tenderness, and warmth over the joint that persists for hours or days.
Have you seen your orthopaedician again? What he has to say about this? Has he started you on any medications?
I would be interested to know.
Keep me informed.
Bye.
Blank
159619_tn?1318997813
Feeling better this afternoon, but yesterday, last night and this morning were rough. I am a 49 year old male and was diagnosed with early onset degenerative OA 7 years ago. I started getting injected about three years ago and only take 2 per year. In the past they have been effective and take the majority of the pain away for 4 or 5 months, enough so I can continue to exercise and not impact my life too much. I do have some swelling of the knee both before and after the injection, this was the first time I've had this swelling.

These injection have been done by a Rheumatologist to whom I was refered by my Orthopaedician 2 years ago, but he's the one that will do the replacement if it comes down to it. My Rheumatologist says the next step will be a series of injections of an artificial lubricant, I believe he called it Simvic. I have not seen him again as I had it done on Monday and today his office is closed for New Years. As far as medications go, he has me on Plaquenil twice a day as he also believes I have sero-negative RA due to swelling and pain in the joints of my hands, wrists and feet. I also have a prescription for Celebrex 100mg twice a day as needed ( which I don't like to take as I work hard to keep my blood pressure controlled) and Hydrocodone 5mg twice a day as needed. I only take one at night to take the pain away enough to get to sleep, then I'm ok for the night.

Any insight would be greatly appreciated.

Jon
Blank
Avatar_n_tn
Hi Jon,
Steroid injections can be taken 3-4 times in a year. Most center practice giving steroids only twice a year.
There is no convincing evidence that corticosteroids modify rheumatic joint destruction, and steroid injections in patients with rheumatoid arthritis should be considered ancillary to rest, physical therapy, non-steroidal anti-inflammatory drugs (NSAIDs), or disease-modifying anti-rheumatic drugs.
Intra-articular injections of hyaluronic acid (Synvisc), known as visco-supplementation, are a recently available option.
The exact mechanism of action of visco-supplementation is not clear.
Although restoration of the elasto-viscous properties of synovial fluid seems to be the most logical explanation, but other mechanisms do exist.
The actual period of benefit of the injected hyaluronic acid is on the order of months.
If all conservative management fails, the option left is surgery.
What the doctor has to say? What does he feel will Synvisc help?
Keep me informed.
Bye.
Blank
159619_tn?1318997813
Saw my Rheumatologist today, when I called about the knee reaction he wanted to take a look. He also feels it was a flare and it is better today. Also, in case I confused the issues, he does not feel there is any connection to the OA in the knee and the RA I am experiencing elswhere.

My last MRI shows that my joint is down to bone on bone on the medial portion of the joint. He is concerned that I have worn through the articular cartilage and starting to affect the subchodral bone beneath on that side of my joint. He wants to try to add some additional lubrication to prevent any further damage. We have also discussed the possibility of wedge removal if necessary to repair the joint.

It's all confusing to me, but he feels the course of action should be for now is cortisone while it still is effective, them move on to Sinvisc and if that does not provide releif have my Ortopedic Surgeon do a wedge removal procedure.

Your thoughts?

Jon
Blank
Avatar_n_tn
Hi Jon,
This is excellent line of management.
Initially it should be managed conservatively with help of analgesics, if it does not help, then you can plan for Inj Cortisone to be given in the joint.
If this does not work further line of management would be to give Synvisc and followed by surgery as the last resort.
I think you should do what your surgeon has to say.
Did he prescribe any physical therapy? If yes, what physical therapy are you doing now?
Keep me informed.
Bye.
Blank
Avatar_n_tn
I had three synvisc shots 2 months after arthroscopic surgery. Within 24-36 hours of each shot, I was in INTENSE pain and agony. The doctor said there is no relationship. After the third, I couldn't walk for 2 weeks without a crutch. I had a NAET treatment for my allergic reactions which reduced the pain intensity greatly. The NAET testing showed that it affected my skeletal muscles, joint tissues and body fluids. No wonder it felt like he shot battery acid into my knee and lower leg. I lost an inch of muscle mass around my calf in less than 2 weeks.

FIRST, I would QUESTION your physician on HIS/HER protocal if you have an adverse reaction to this. I have been MUCH worse off since before my surgery and the doctor "can't see" the connection. I was progressing along really well before the shots. I do not recommend them, especially if you go to a doctor who refuses to see that allergic reactions are a reality.
Blank
Avatar_f_tn
Hi I had my first injection of Synvisc one on thurday today is sunday and I can not bend my knee and I have pain in my calf and left side of my knee cap plus my knee is three times the size it was
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Orthopedics Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Orthopedics Answerers
7721494_tn?1408157057
Blank
philnoir
Four Corners, CO
10389859_tn?1409925468
Blank
Foggy2